Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 180, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2015, 3:24 PM CDT for Audubon County, Cass County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2015, 3:24 PM CDT (20:24 UTC)
- Expired
- Sep 22, 2015, 4:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
161
WUUS53 KDMX 222024
SVRDMX
IAC009-029-222100-
/O.NEW.KDMX.SV.W.0180.150922T2024Z-150922T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT TUE SEP 22 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CASS COUNTY IN SOUTHWESTERN IOWA...
SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
* UNTIL 400 PM CDT
* AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF AUDUBON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AUDUBON...EXIRA...ELK HORN...KIMBALLTON...BRAYTON AND AUDUBON
COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 54 AND 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4184 9509 4161 9476 4140 9496 4150 9509
4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2023Z 308DEG 18KT 4163 9505
HAIL...1.00IN
WIND...60MPH
$$
AWB2 follow-up statements
947
WWUS53 KDMX 222043
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE SEP 22 2015
IAC009-029-222100-
/O.CON.KDMX.SV.W.0180.000000T0000Z-150922T2100Z/
CASS IA-AUDUBON IA-
343 PM CDT TUE SEP 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL CASS AND SOUTHERN AUDUBON COUNTIES...
AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
AUDUBON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
AUDUBON...EXIRA...ELK HORN...KIMBALLTON...BRAYTON AND AUDUBON COUNTY
AIRPORT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 54 AND 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4184 9509 4161 9476 4140 9496 4150 9509
4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2042Z 308DEG 18KT 4157 9495
HAIL...1.00IN
WIND...60MPH
$$
AWB381
WWUS53 KDMX 222054
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT TUE SEP 22 2015
IAC009-029-222104-
/O.EXP.KDMX.SV.W.0180.000000T0000Z-150922T2100Z/
CASS IA-AUDUBON IA-
354 PM CDT TUE SEP 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS AND
SOUTHERN AUDUBON COUNTIES WILL EXPIRE AT 400 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4184 9509 4161 9476 4140 9496 4150 9509
4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2050Z 308DEG 18KT 4157 9495
$$
AWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:40 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 22, 12:40 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1240 PM CDT TUE SEP 22 2015 .SHORT TERM /TODAY/... ISSUED AT 457 AM CDT TUE SEP 22 2015 PRIMARY QUESTION TODAY WILL BE ONSET OF PRECIP...IF ANY. STRONG ONTARIO SHORT WAVE/PV ANOMALY CONTINUES TO PUSH COLD FRONT THROUGH MN WITH ISALLOBARIC MAX TOWARD THE CANADIAN BORDER. MODELS SUGGEST THE FRONT WILL BRIEFLY DRIFT INTO NRN IA BEFORE WAVE DEPARTS AND HEIGHT RISES EVENTUALLY DIFFUSE IT AND PUSH WHAT IS LEFT OF THE BOUNDARY NWD AGAIN. LOW LEVEL MOISTURE CONVERGENCE IS CURRENTLY STRONG BUT SOUNDINGS SHOW LITTLE HOPE OF ANY SURFACE BASED DEVELOPMENT DUE TO INVERSION. LOW LEVELS EVENTUALLY MIX BY AFTERNOON...BUT WARM LAYER AROUND 2KM SHOULD KEEP ANYTHING MORE THAN CU FROM FORMING WITH CONVERGENCE WEAKENING SIMULTANEOUSLY. ELEVATED POTENTIAL LOOKS MINIMAL INITIALLY AS WELL WITH MOISTURE LACKING. SOUNDINGS QUITE DRY ABOVE 2KM. H7/H85 MOISTURE...THETA-E ADVECTION AND FRONTOGENETICAL FORCING DO INCREASE SOMEWHAT INTO WRN IA BY AFTERNOON HOWEVER. THUS FORECAST IS ESSENTIALLY DRY OUTSIDE OF SLIGHT CHANCES STARTING IN W CENTRAL IA BY LATE AFTERNOON. MODELS SUGGEST STRATUS WILL MAINTAIN OR POSSIBLY EXPAND INTO THE MORNING BEFORE MIXING OUT SOMEWHAT SOUTH. STRATUS MAY LINGER LONGER NORTH IN THE VICINITY OF THE BOUNDARY HOWEVER SO HAVE HIT CLOUD WORDING STRONGER THERE. GENERAL LOW LEVEL WARM ADVECTION REGIME WILL CONTINUE BUT LOW CLOUDS WILL MAKE THE DEGREE OF ADDITIONAL WARMING ABOVE PERSISTENCE PROBLEMATIC. THUS HAVE AT OR JUST BELOW PERSISTENCE NORTH AND SEVERAL DEGREES WARMER SOUTH. .LONG TERM /TONIGHT THROUGH MONDAY/... ISSUED AT 457 AM CDT TUE SEP 22 2015 RELATIVELY QUIET WEATHER FOR THE LONG TERM CONTINUES. WEDNESDAY INTO THURSDAY LOOKS LIKE THE ONLY "ACTIVE" PERIOD IN THIS FCST. WEDNESDAY AND THURSDAY... 06Z TUE WATER VAPOR IMAGERY PICKING UP ON MOISTURE FROM THE REMNANTS OF DECAYING TROPICAL DEPRESSION 16-E ADVANCING OVER THE SW CONUS. UPSTREAM IS A MID-LEVEL CUT-OFF LOW WHICH IS PHASING IN ENERGY WITH THE TROPICAL SYSTEM. THIS SYSTEM BECOMES POSITIVELY TILTED AS IT PROPAGATES NEWARD TOWARDS THE MIDWEST. THROUGHOUT THIS SEASON...MODELS HAVE GENERALLY UNDERDONE QPF WITH SYSTEMS THAT TAP INTO ENERGY/MOISTURE BEING ADVECTED ACROSS THE SW CONUS INTO IOWA. DIFFERENCE IN THIS EVENT IS THAT THERE WILL BE A NOTABLE LACK OF REINFORCING MOISTURE TRANSPORT FROM THE GULF OF MEXICO AS EASTERLY FLOW WILL BE PRESENT ACROSS THE SOUTHEASTERN CONUS. 00Z TUE MODEL RUNS IN GOOD AGREEMENT WITH SQUEEZING OUT PWATS IN THE 1.5 TO 1.75 INCH RANGE...OR +1 TO +2 STD DEV. WITH THE EXCEPTION OF DAYTIME HEATING WEDNESDAY...CAPE NOT THE STRONGEST. DURING DAYTIME HEATING HOURS...WESTERN IOWA HAS CAPE VALUES IN THE 1500 TO 2000 J/KG RANGE. WHILE INSTABILITY PRESENT...LACK OF STRONG FORCING MECHANISM PLUS 0-6KM BULK SHEAR VALUES LESS THAN 30 KTS WILL EFFECTIVELY NULLIFY SVR WX CHANCES AS STORMS WILL STRUGGLE TO ORGANIZE ENOUGH TO BECOME SVR. FOR EXCESSIVE RAINFALL POTENTIAL IN DMX CWA...WARM CLOUD DEPTHS IN THE 10 TO 12KFT RANGE...PLUS AFOREMENTIONED PWATS...WITH MARGINAL CAPE VALUES SUGGEST LOWER CHANCES FOR EXCESSIVE RAINFALL. BY LATE THURSDAY...THIS SYSTEM ESSENTIALLY LOSES ITS ENERGY AND HIGH PRESSURE TAKES OVER FROM THE EAST. FRIDAY THROUGH MONDAY... HIGH PRESSURE WILL KEEP US DRY. MSLP IS IN THE +1 TO +2 STD DEV RANGE. 850MB TEMPS NEAR 0 STD DEV INITIALLY SUGGEST NEAR NORMAL TEMPERATURES DURING THIS TIME PERIOD. FURTHER EXAMINATION HOLDS PERSISTENT 850MB TEMPS IN THE 13 TO 16C RANGE. THUS HAVE GONE IN THE MID 70S TO LOW 80S. MONDAY AND BEYOND...THE GFS AND EURO VARY WILDLY. THE EURO BRINGS A HIGH THROUGH SOUTHERN SASKATCHEWAN/MANITOBA INTO THE CONUS...WHICH WOULD BRING BIG TIME CAA TO IOWA. THE GFS HAS THE COMPLETE OPPOSITE AND WAA INTO IOWA. WILL STICK WITH PERSISTENCE UNTIL PROVEN OTHERWISE. && .AVIATION...22/18Z ISSUED AT 1237 PM CDT TUE SEP 22 2015 PREDOMINATELY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH A SOUTH TO SOUTHEASTERLY WIND OF 5 TO 10 KTS. PERIODS OF SUB VFR CONDITIONS ARE POSSIBLE IN ANY STORMS THAT IMPACT WESTERN IOWA THIS AFTERNOON AND INTO TOMORROW...BUT CONFIDENCE IN PRECIP PLACEMENT AND TIMING WAS TOO LOW TO MENTION IN ANY SPECIFIC TAF. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMALL LONG TERM...KOTENBERG AVIATION...SKOW
Hazardous weather outlook, Sep 22, 4:25 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 AM CDT TUE SEP 22 2015 IAZ075-085-086-095>097-230930- MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 425 AM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074- 081>084-092>094-230930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE- LUCAS-TAYLOR-RINGGOLD-DECATUR- 425 AM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Sep 22, 1:48 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT TUE SEP 22 2015
IAZ044-045-057-221945-
AUDUBON IA-CARROLL IA-CRAWFORD IA-
148 PM CDT TUE SEP 22 2015
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL AND HEAVY RAIN...
AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF DENISON...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARROLL...DENISON...MANNING...MANILLA...DOW CITY...ARCADIA...VAIL...
TEMPLETON...WESTSIDE...DEDHAM...DELOIT...HALBUR...ARION...WILLEY...
GRAY...BUCK GROVE...ASPINWALL...DENISON MUNICIPAL AIRPORT...MANNING
MUNICIPAL AIRPORT AND SWAN LAKE STATE PARK.
LAT...LON 4212 9557 4208 9483 4176 9478 4176 9509
4186 9510 4186 9558
TIME...MOT...LOC 1847Z 268DEG 29KT 4192 9542
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 1:07 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Sep 22, 1:48 PM CDT | Special Weather Statement | DMX | Carroll, Crawford | 57 min |
| Sep 22, 4:09 PM CDT | Special Weather Statement | DMX | Adair | 66 min |
| Sep 22, 6:12 PM CDT | Special Weather Statement | DMX | Adams, Taylor | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.